Alert archive / Pennsylvania / Special Weather Statements in 2011

Special Weather Statement, NWS State College, PA

September 15, 2011Bedford County, Pennsylvania

NWS State College, PA issued this special weather statement at Sep 15, 2011, 2:21 AM EDT for Bedford County, Pennsylvania. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 15, 2011, 2:21 AM EDT (06:21 UTC)
Expired
Sep 15, 2011, 2:45 AM EDT
In force
24 min
Issued by
NWS State College, PA

County Bedford County, PA

The radar

The Sterling radar (KLWX), 137 km from the middle of the area, began a volume at 06:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 6.4 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2011-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 224 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2011-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
224 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
888 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

694 
WWUS81 KCTP 150621
SPSCTP

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
221 AM EDT THU SEP 15 2011

PAZ033-034-150645-
BEDFORD PA-SOMERSET PA-
221 AM EDT THU SEP 15 2011

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SOMERSET AND
SOUTHWESTERN BEDFORD COUNTIES...

AT 214 AM EDT...A STRONG THUNDERSTORM WAS NEAR FROSTBURG...MOVING
NORTHEAST AT 30 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL AFFECT LAKE GORDON AND BUFFALO MILLS.

LAT...LON 3972 7900 3997 7857 3973 7837 3972 7838
      3971 7899

$$

FORECASTER:

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Sep 15, 2:09 AM EDT, 12 minutes earlier.

Area forecast discussion, Sep 15, 2:09 AM EDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
209 AM EDT THU SEP 15 2011

.SYNOPSIS...
WEAK FRONTS AT SURFACE AND ALOFT WILL PUSH THROUGH THE AREA
TONIGHT AND THE MAJOR COLD FRONT WILL MOVE THROUGH DURING THE
MORNING. A LARGE AREA OF HIGH PRESSURE WILL BUILD IN THURSDAY
NIGHT RESULTING IN COOLER...DRIER AND MORE AUTUMN-LIKE AIR. THIS
DRY AIR WILL LAST ALL WEEKEND AND INTO THE FIRST PART OF THE NEW
WEEK.

&&

.NEAR TERM /UNTIL 7 AM THIS MORNING/...
MULTIPLE SFC FRONTS APPEAR TO BE ALLOWING CONVECTION TO FORM ALONG
THE TERRAIN AND MOVING EAST. AT LEAST ONE CELL WAS OF CONCERN FOR
SVR HAIL AND WIND GUSTS ALONG A WIND SHIFT LAYING FROM BLOOMSBURG
TO ALTOONA AT 04Z. A BROADER AREA OF SHOWERS IS ALREADY
DEVELOPING AND SHOULD COALESCE INTO A WIDE BAND OF RAIN AND
EMBEDDED THUNDER - WITH THE INSTABILITY PUSHING EASTWARD THROUGH
THE NIGHT.

&&

.SHORT TERM /7 AM THIS MORNING THROUGH 6 PM FRIDAY/...
STRONG COLD FRONT WILL PLOW EAST ACROSS THE REGION DURING THE DAY
THURSDAY. RESIDUAL LLVL MOISTURE...CONTRIBUTION BY THE WARMER LOWER
GREAT LAKES AND A GOOD OROGRAPHIC COMPONENT WILL LEAD TO PLENTY OF
CLOUDS THROUGH AT LEAST THE LATE MORNING HOURS ACROSS THE NW MTNS
AND LAURELS...WHILE THE EXTENSIVE LAYERED CLOUDS FURTHER EAST SLIDE
RAPIDLY TO THE EAST AND LEAVE JUST SCT STRATO CU FOR THE AFTERNOON
OVER THE CENTRAL RIDGE AND VALLEY REGION.

HIGH...CATEGORICAL POPS ACROSS THE EASTERN HALF OF THE CWA THROUGH
16-18Z WILL DROP OFF QUICKLY TO LESS THAN 15 PERCENT BY 21Z
THURSDAY.

IN ADDITION...EXPECT AT LEAST A 6-10 HOUR PERIOD OF GUSTY NW WINDS
IN THE WAKE OF THE FRONT. NAM BUFKIT MOMENTUM TRANSFER SUGGEST
FREQUENT GUSTS OF 18-22 KTS.

PLENTY OF LAKE EFFECT CLOUDS AND EVEN A FEW SHOWERS ARE POSSIBLE
THURSDAY NIGHT ACROSS WARREN AND MCKEAN COUNTIES...BUT FOR NOW I
PLAYED DOWN THE CHC WITH JUST 20 POPS THERE.

OTHERWISE...DRY AND COLD CONDITIONS FOR LATE THURSDAY NIGHT/EARLY
FRIDAY WITH THE FIRST WIDESPREAD FROST POSSIBLE ACROSS THE LAURELS
AND NRN MTNS.

MAX TEMPS THURSDAY WILL ONLY REACH THE LOWER 50S ACROSS THE NW
MTNS...AND AROUND 70F IN THE SE.

LOWS THURSDAY NIGHT WILL DIP TO NEAR FREEZING ACROSS THE NRN MTNS
/WHERE LATER SHIFTS WILL HAVE TO CONSIDER THE MERIT OF POSTING A
FREEZE WATCH/...AND IN THE U30S TO LOWER 40S IN MOST OTHER
LOCATIONS.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
SHARP UPPER TROF THAT WILL SUPPORT EXPECTED COLD FROPA ON THURSDAY
SHOULD BE LIFTING OUT OF THE REGION AT THE START OF THE LONG TERM
PERIOD. HEIGHTS WILL RISE BEHIND THIS TROF WITH UPPER RIDGE AXIS
MOVING ACROSS PA BY LATE IN THE WEEKEND. FLOW IS FORECAST TO
FLATTEN OUT BY THE END OF THE PD...MIDDLE OF NEXT WEEK. SOME
INDICATION THAT LOWER HEIGHTS WILL LINGER ACROSS SERN SECTIONS.

THE WELL ADVERTISED HIGH PRESSURE SYSTEM WILL BE MOVING INTO THE
REGION AT THE START OF THE PERIOD. THIS WILL PROVIDE A LENGTHY
PERIOD OF SIGNIFICANTLY DRIER AND NOTICEABLY COOLER WEATHER...FROM
THE WEEKEND WELL INTO NEXT WEEK.

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...
A COLD FRONT PUSHING SOUTHEAST FROM THE GRT LKS WILL SPREAD RAIN
AND LOWERING CIGS ACROSS CENTRAL PA EARLY THIS MORNING. EVEN A FEW
TSRA ARE POSSIBLE ALONG THE S TIER OF THE STATE. WITH THE LOW LVL
FLOW SHIFTING TO THE NW...EXPECT THE LOWEST CIGS/VSBYS TO BE AT
BFD AND JST...WHERE OROGRAPHIC LIFT IS MAXIMIZED OVR THE MTNS.
ELSEWHERE...EXPECT MAINLY MVFR CONDS WITH THIS FRONTAL PASSAGE
THIS MORNING DUE TO SUBSIDENT FLOW OFF THE MTNS. STILL...CAN/T
RULE OUT A BRIEF DIP TO IFR VSBYS UNDER HEAVIER SHRA ASSOC WITH
FROPA LATER THIS MORNING.

IMPROVING FLYING CONDS EXPECTED BY THIS AFTN...AS FRONT CLEARS THE
AREA. A GUSTY NW WIND WILL PULL MUCH DRIER AIR INTO THE REGION BY
AFTN...CAUSING SKIES TO CLEAR. BUFKIT DATA SUPPORTS GUSTS IN THE
20-25KT RANGE BY LATE AFTN. ARRIVAL OF HIGH PRESSURE SHOULD
PRODUCE DIMINISHING WINDS AND CLEAR SKIES TONIGHT.

OUTLOOK...
FRI...NO SIG WX EXPECTED.
SAT-MON...AM FOG POSSIBLE.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...DANGELO
NEAR TERM...DANGELO
SHORT TERM...LAMBERT
LONG TERM...DANGELO/GARTNER
AVIATION...FITZGERALD
Hazardous weather outlook, Sep 14, 2:00 PM EDT, 12 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
200 PM EDT WED SEP 14 2011

PAZ019-025>028-034>036-045-046-049>053-056>059-063>066-151800-
SOUTHERN CENTRE-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-BEDFORD-FULTON-
FRANKLIN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
200 PM EDT WED SEP 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ004>006-010>012-017-018-024-033-037-041-042-151800-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-CAMBRIA-SOMERSET-TIOGA-NORTHERN LYCOMING-SULLIVAN-
200 PM EDT WED SEP 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

TEMPERATURES WILL DROP BELOW 40 DEGREES BOTH FRIDAY AND SATURDAY
MORNINGS...ISOLATED LOCATIONS NEARING THE FREEZING MARK. FROST IS
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Sep 14, 9:26 PM EDT, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
926 PM EDT WED SEP 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TSTM WND DMG     NEW FRANKLIN            39.88N  77.64W
09/14/2011                   FRANKLIN           PA   911 CALL CENTER

            TREES AND WIRES DOWN

&&

EVENT NUMBER CTP1100449

LA CORTE
Local storm report, Sep 14, 9:27 PM EDT, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
927 PM EDT WED SEP 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     FAIRFIELD               39.79N  77.37W
09/14/2011                   ADAMS              PA   911 CALL CENTER

            NUMEROUS TREES AND WIRES DOWN

&&

EVENT NUMBER CTP1100450

LA CORTE
Local storm report, Sep 14, 9:28 PM EDT, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
928 PM EDT WED SEP 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND DMG     GETTYSBURG              39.83N  77.23W
09/14/2011                   ADAMS              PA   911 CALL CENTER

            NUMEROUS TREES AND WIRES DOWN

&&

EVENT NUMBER CTP1100451

LA CORTE
Special weather statement, Sep 14, 11:07 PM EDT, 3 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1107 PM EDT WED SEP 14 2011

PAZ019-026-027-150330-
HUNTINGDON PA-MIFFLIN PA-SOUTHERN CENTRE PA-
1107 PM EDT WED SEP 14 2011

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MIFFLIN...NORTHEASTERN
HUNTINGDON AND SOUTH CENTRAL CENTRE COUNTIES...

AT 1104 PM EDT...A STRONG THUNDERSTORM WAS NEAR MCALEVYS FORT...
MOVING EAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM. THIS STORM WILL AFFECT MCALEVYS FORT AND REEDSVILLE.

THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 22/522...ROUTE
322...ROUTE 322/22...ROUTE 522...STATE ROAD 26...STATE ROAD 45.

LAT...LON 4091 7763 4058 7752 4058 7792 4070 7799

FORECASTER: CERU
Special weather statement, Sep 14, 11:19 PM EDT, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1119 PM EDT WED SEP 14 2011

PAZ042-046-051>053-150345-
COLUMBIA PA-MONTOUR PA-NORTHUMBERLAND PA-SOUTHERN LYCOMING PA-
SULLIVAN PA-
1119 PM EDT WED SEP 14 2011

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL NORTHUMBERLAND...
NORTHERN COLUMBIA...NORTHERN MONTOUR...SOUTHEASTERN LYCOMING AND
SOUTHEASTERN SULLIVAN COUNTIES...

AT 1108 PM EDT...A STRONG THUNDERSTORM WAS NEAR EXCHANGE...MOVING
EAST AT 20 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
FILL POOR DRAINAGE AREAS. THE RAIN WILL CAUSE RAPID RISES ON SMALL
STREAMS AND CREEKS. THIS STORM WILL AFFECT LAIRDSVILLE...MILLVILLE
AND BIGGERTOWN.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-80 BETWEEN MILE MARKERS 214 AND 217...I-180 BETWEEN MILE MARKERS 3
AND 13.

THIS WILL ALSO IMPACT STATE ROAD 118.

LAT...LON 4098 7682 4121 7681 4144 7626 4140 7626
      4131 7631 4121 7632 4114 7627 4114 7623
      4114 7622 4110 7622

FORECASTER: CERU
Special weather statement, Sep 15, 2:21 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
221 AM EDT THU SEP 15 2011

PAZ033-034-150645-
BEDFORD PA-SOMERSET PA-
221 AM EDT THU SEP 15 2011

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SOMERSET AND
SOUTHWESTERN BEDFORD COUNTIES...

AT 214 AM EDT...A STRONG THUNDERSTORM WAS NEAR FROSTBURG...MOVING
NORTHEAST AT 30 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL AFFECT LAKE GORDON AND BUFFALO MILLS.

LAT...LON 3972 7900 3997 7857 3973 7837 3972 7838
      3971 7899

FORECASTER:

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 11:07 PM EDTSpecial Weather StatementCTPMifflin23 min
Sep 14, 11:19 PM EDTSpecial Weather StatementCTPMontour26 min
Sep 14, 11:20 PM EDTSevere Thunderstorm WarningCTPCentre, Huntingdon, Juniata, Mifflin, Snyder55 min
Sep 15, 4:31 AM EDTSpecial Weather StatementCTPFranklin, Fulton29 min
Sep 15, 5:52 AM EDTAreal Flood AdvisoryCTPAdams, Cumberland, Franklin113 min
Sep 15, 11:36 AM EDTFrost AdvisoryCTPCameron, Elk, McKean, Potter, Warren20 hr

Nearby

Special Weather Statements in Pennsylvania, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.